New York, 2004

Lightning Strike in New York, May 24, 2004

May 24, 2004 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 9:00 PM EST, 4 hours earlier.

Area forecast discussion, May 23, 9:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATE 2
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT SUN MAY 23 2004

UPDATED ZONES AND GRIDS SHORTLY.

.DISC...HAVE UPDATED AGAIN AS THE SEVERE THUNDERSTORM WATCH WHICH
HAS BEEN IN EFFECT...WAS CANCELED A LITTLE EARLY. HAVING SAID
THAT...THERE ARE STILL SOME POTENTIALLY SEVERE STORMS IN BGMS
CWA...MOVING TO THE SOUTH OF THE MOHAWK VALLEY. MEANWHILE...THE NEXT
IN THE NEVER ENDING PARADE OF MCSS...STILL LOOKS TO BE MOVING IN A
NERLY DIRECTION AND LOOKS TO HIT MAINLY OUR NW AREAS. THESE AREAS
RECEIVED A BIT MORE RAIN LAST NIGHT AND DUE TO THE TOPOGRAPHY COULD
STILL PRIME FOR SOME LOCALIZED FLASH FLOODING. AS A RESULT...WILL
DROP THE FFA EVERYWHERE BUT OUR NW COUNTIES THROUGH 8 AM MONDAY.

HAVE TO LOWER SOME TEMPS A TAD...MAINLY FROM KALB NORTHWARD. CUT
BACK QPF IN GRIDS FROM KALB SOUTHWARD...BUT INCREASE TO OUR NW.

NO OTHER CHANGES TO LATER PERIODS.

.AVIATION...NO REAL CHANGES TO EARLIER THINKING. LOOK FOR SHOWERS
AND STORMS TO POSSIBLY BECOME MORE NUMEROUS LATER TONIGHT INTO
MONDAY WITH GENERAL MVFR CONDITIONS DUE TO CIGS...RAIN AND RAIN
INDUCED FOG.

.HYDROLOGY...FFA CONTINUES. SO FAR...NO REAL HYDRO PROBLEMS.
HOWEVER...THAT COULD CHANGE LATER TONIGHT AND MONDAY AS
THUNDERSTORMS WITH POSSIBLE HEAVY RAIN COULD TRAIN OVER THE SAME
AREAS.

 ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
       NYZ032-033-038-042.

**************PREVIOUS AREA FORECAST DISCUSSION*****************

DISC...FFA WILL REMAIN IN EFFECT THRU MON MRNG. NCEP 24 HR QPF LOOKG
FOR A 24HR 1.5 INCH BULLSEYE IN ZNS NW KALB WITH GENERALLY ONE INCH
OVR RST OF WATCH AREA. ALSO WATCH AREA FITS INTO ISOLD EXCESSIVE
RNFL AREA FOR PD ENDG 00Z TUE. BOTH GFS AND META HAVE PWATER IN
EXCESS OF 1.5 INCHES OVERNGT. PCPN FROM LAST NGTS STORMS IN THE 1.0
TO 1.5 INCH RANGE ACRS NRN HERKIMER/NRN HAMILTON CTYS. QSTRNY
FNT STILL DRAPED W-E ALG SRN NY BDR INTO SRN NEW ENG WITH TEMPS IN
THE 50S/60S N AND W KALB AND TEMPS IN THE 80S TO THE SE.  SCT TSTMS
BEGINNING TO FIRE S FNT AND ALSO SW KBUF. STILL LOOKING FOR FNT TO
LIFT NWD TO NR LAT OF MHWK VLY TNGT AND ERY TUES THEN ENTIRE SYSTEM
WILL FINALLY MOVE E FA MON EVE. AS BEFORE ANY BREAK IN ACTION WILL
BE SHORT LIVED WITH ANTHR FNT WED.

.AVIATION...CEILINGS AND VISIBILITIES WILL REMAIN IN THE VFR RANGE
THROUGH THE EARLY EVENING.  VISIBILITIES AND CEILINGS WILL BE
REDUCED TO THE IFR RANGE OVERNIGHT AS SHOWERS AND THUNDERSTORMS MOVE
INTO THE REGION. EXPECT CONDITIONS TO IMPROVE LATE IN THE DAY ON
MONDAY.

.HYDROLOGY...MAIN HYDRO PROB NXT FEW DAYS WILL BE PSBLTY OF TSTMS
TRAINING ACRS SAME AREA WITH LOCALIZED HVY RAIN.

.ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-
VTZ013>015-

GG
Hazardous weather outlook, May 23, 9:18 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE.

...FLOOD WATCH FOR FLASH FLOODING TILL 8AM MONDAY FOR ALL BUT
ULSTER...DUTCHESS...AND LITCHFIELD COUNTIES....

THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE DAMAGING WIND
AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS
THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD PRODUCE FLASH
FLOODING.

.DAYS TWO THOUGH SEVEN...
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN FOUR HOURS
OR LESS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR INTERNET.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 23, 8:32 PM EST, 4 hours 28 minutes before
CTZ001-013-NYZ063>066-240210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
932 PM EDT SUN MAY 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 263 FOR ULSTER AND DUTCHESS COUNTIES
IN NEW YORK AND LITCHFIELD COUNTY CONNECTICUT HAS BEEN CANCELED.
THUNDERSTORM ACTIVITY HAS DIMINISHED FOR NOW...ALTHOUGHH SCATTERED
SHOWERS AND THUNDERSTORMS MAY RETURN OVERNIGHT.
Special weather statement, May 23, 9:22 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1022 PM EDT SUN MAY 23 2004

NYZ032-038-240245-

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING  THIS STORM WAS LOCATED NEAR
POLAND...OR ABOUT 6 MILES SOUTH OF HINCKLEY...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 1035 PM EDT
OHIO BY 1040 PM EDT
Local storm report, May 23, 11:58 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1258 AM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             POLAND                  43.23N 75.06W
05/23/2004  1.00 INCH        HERKIMER           NY   LAW ENFORCEMENT

1045 PM     TSTM WND DMG     RUSSIA                  43.26N 75.08W
05/23/2004                   HERKIMER           NY   LAW ENFORCEMENT

            WIRES DOWN

1055 PM     TSTM WND DMG     COLD BROOK              43.24N 75.04W
05/23/2004                   HERKIMER           NY   LAW ENFORCEMENT

            TREES DOWN

1055 PM     TSTM WND DMG     POLAND                  43.23N 75.06W
05/23/2004                   HERKIMER           NY   LAW ENFORCEMENT

            TREES DOWN

&&

KHH
Special weather statement, May 24, 12:06 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
106 AM EDT MON MAY 24 2004

NYZ041-043-047>050-052-083-084-240530-

...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...SCHENECTADY
...SARATOGA...WARREN AND WASHINGTON COUNTIES...

AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....FREQUENT LIGHTNING.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LAKE LUZERNE-HADLEY TO GALWAY TO 9 MILES
WEST OF CENTRAL BRIDGE...OR ALONG A LINE EXTENDING FROM 8 MILES WEST
OF LAKE GEORGE VILLAGE TO 8 MILES NORTHEAST OF AMSTERDAM TO
COBLESKILL...AND MOVING EAST AT 55 MPH.

THUNDERSTORMS WILL BE NEAR...
LAKE GEORGE VILLAGE...LAKE GEORGE...WEST GLENS FALLS AND ROTTERDAM
JUNCTION BY 110 AM EDT
SARATOGA SPRINGS...HUDSON FALLS...GLENS FALLS AND DUANESBURG BY 115
AM EDT
SCOTIA AND SCHENECTADY BY 120 AM EDT
Special weather statement, May 24, 12:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
128 AM EDT MON MAY 24 2004

NYZ041-043-048>050-053-084-VTZ013-240600-

...STRONG THUNDERSTORMS IN BENNINGTON...SCHENECTADY...RENSSELAER...
SARATOGA AND WASHINGTON COUNTIES...

AT 121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WHITEHALL TO 7 MILES NORTHEAST OF SARATOGA SPRINGS TO SCOTIA...
AND MOVING EAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
HARTFORD AND CLIFTON PARK BY 135 AM EDT
SALEM...MECHANICVILLE...GREENWICH AND GRANVILLE BY 140 AM EDT
CAMBRIDGE BY 150 AM EDT
DORSET BY 155 AM EDT
MANCHESTER AND MANCHESTER CENTER BY 200 AM EDT
Special weather statement, May 24, 12:56 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
156 AM EDT MON MAY 24 2004

NYZ053-054-084-VTZ013-014-240630-

...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER...WASHINGTON AND
WINDHAM COUNTIES...

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DORSET TO SHAFTSBURY TO 9 MILES SOUTHWEST OF CENTER BRUNSWICK...
OR ALONG A LINE EXTENDING FROM DANBY TO 8 MILES NORTHEAST OF HOOSICK
FALLS TO LATHAM...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
HIDDEN VALLEY...SHAFTSBURY...MANCHESTER CENTER AND MANCHESTER BY 200
AM EDT
GRAFTON BY 210 AM EDT
BENNINGTON BY 215 AM EDT
STRATTON AND LONDONDERRY BY 220 AM EDT
WEST WARDSBORO AND POWNAL BY 225 AM EDT

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saratoga

When
May 24, 1:00 AM EST
Where
Saratoga County, Fortsville
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Town of Moreau - Lightning struck the chimney of a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401329.